Acute Drug Withdrawal
- Drug withdrawal is a physiologic response to an effectively lowered drug concentration in a patient with tolerance to that drug.
- Withdrawal results in a predictable pattern of symptoms that are reversible if the drug in question or another appropriate substitute is reintroduced.
- Sedative-hypnotic withdrawal is the most common life-threatening withdrawal syndrome in children. This includes withdrawal from barbiturates, benzodiazepines, baclofen, as well as γ-hydroxybutyrate and similar substances.
- Other substances that are associated with withdrawal syndromes include nicotine, opioids, selective serotonin reuptake inhibitors (SSRIs), and caffeine.
- The most common life-threatening withdrawal syndrome, alcohol withdrawal, rarely occurs in children.
- Neonates born to alcohol-dependent mothers are at risk.
- Patients receiving sedatives or analgesics capable of causing tolerance are at risk.
- Any inpatient use of sedative or opioids >5 days is a risk factor for withdrawal.
- This risk is particularly important to consider with infusions or high doses of such substances in previously naive patients.
- Clinician familiarity with tolerance and withdrawal associated with prescribed medications allows appropriate drug tapering.
- Drug abuse prevention is appropriate for all children.
- Altered CNS neurochemistry is the most important and clinically relevant aspect of withdrawal pathophysiology.
- Under normal conditions, the CNS maintains a balance between excitation and inhibition. Although there are several ways to achieve this balance, excitation is constant and actions occur through removal of inhibitory tone.
- Relative to adults and younger children, adolescents are more prone to develop dependence and withdrawal syndrome due to immaturity of their prefrontal cortex.
- Maternal alcohol, caffeine, opioid, sedative-hypnotic, or SSRI use may result in a neonatal abstinence syndrome.
- Treatment with caffeine, opioids, or sedative-hypnotics and subsequent discontinuation may result in subsequent development of an abstinence syndrome.
- Older children
- Subsequent to treatment with opioids, or sedative-hypnotics, an abstinence syndrome may result.
- Substance abuse, particularly opioids, γ-hydroxybutyrate, or other sedative-hypnotics, may result in an abstinence syndrome.
- Frequent caffeine or nicotine use may lead to an abstinence syndrome.
- Use of opioid antagonists such as naloxone, naltrexone, and nalmefene is associated with development of opioid withdrawal.
There's more to see -- the rest of this topic is available only to subscribers.
Cabana, Michael D., editor. "Acute Drug Withdrawal." 5-Minute Pediatric Consult, 8th ed., Wolters Kluwer, 2019. Pediatrics Central, peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617439/all/Acute_Drug_Withdrawal.
Acute Drug Withdrawal. In: Cabana MDM, ed. 5-Minute Pediatric Consult. Wolters Kluwer; 2019. https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617439/all/Acute_Drug_Withdrawal. Accessed June 5, 2023.
Acute Drug Withdrawal. (2019). In Cabana, M. D. (Ed.), 5-Minute Pediatric Consult (8th ed.). Wolters Kluwer. https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617439/all/Acute_Drug_Withdrawal
Acute Drug Withdrawal [Internet]. In: Cabana MDM, editors. 5-Minute Pediatric Consult. Wolters Kluwer; 2019. [cited 2023 June 05]. Available from: https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617439/all/Acute_Drug_Withdrawal.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Acute Drug Withdrawal ID - 617439 ED - Cabana,Michael D, BT - 5-Minute Pediatric Consult UR - https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617439/all/Acute_Drug_Withdrawal PB - Wolters Kluwer ET - 8 DB - Pediatrics Central DP - Unbound Medicine ER -